Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 14, NWS Duluth, MN

March 30, 2021

NWS Duluth, MN issued this small craft advisory at Mar 30, 2021, 9:58 PM CDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2021, 9:58 PM CDT (02:58 UTC)
Expired
Mar 31, 2021, 7:00 PM CDT
In force
21 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

679 
WHUS73 KDLH 310258
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
958 PM CDT Tue Mar 30 2021

LSZ121-140>148-311300-
/O.CAN.KDLH.GL.W.0002.000000T0000Z-210331T0300Z/
/O.NEW.KDLH.SC.Y.0014.210331T0300Z-210331T1300Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
958 PM CDT Tue Mar 30 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM CDT WEDNESDAY...
...GALE WARNING HAS EXPIRED...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt and 
  waves 1 to 4 ft expected.

* WHERE...Portions of Lake Superior. 

* WHEN...Until 8 AM CDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ150-311500-
/O.CAN.KDLH.GL.W.0002.000000T0000Z-210331T0300Z/
/O.NEW.KDLH.SC.Y.0014.210331T0300Z-210331T1700Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
958 PM CDT Tue Mar 30 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CDT WEDNESDAY...
...GALE WARNING HAS EXPIRED...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  waves 4 to 7 ft expected.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until noon CDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
5 follow-up statements
729 
WHUS73 KDLH 310848
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
348 AM CDT Wed Mar 31 2021

LSZ121-140>148-311300-
/O.CON.KDLH.SC.Y.0014.000000T0000Z-210331T1300Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
348 AM CDT Wed Mar 31 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS
MORNING...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt and 
  waves 1 to 4 ft expected.

* WHERE...Portions of Lake Superior.

* WHEN...Until 8 AM CDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ150-311700-
/O.CON.KDLH.SC.Y.0014.000000T0000Z-210331T1700Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
348 AM CDT Wed Mar 31 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  waves 4 to 7 ft expected.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until noon CDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
864 
WHUS73 KDLH 311340
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
840 AM CDT Wed Mar 31 2021

LSZ150-311700-
/O.CON.KDLH.SC.Y.0014.000000T0000Z-210331T1700Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
840 AM CDT Wed Mar 31 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt and 
  waves 2 to 4 ft.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until noon CDT today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

PA
468 
WHUS73 KDLH 311437
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
937 AM CDT Wed Mar 31 2021

LSZ146-147-010000-
/O.NEW.KDLH.SC.Y.0015.210331T1437Z-210401T0000Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
937 AM CDT Wed Mar 31 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 10 to 20 kt and waves 2 to 4 ft. Freezing
  spray also possible.

* WHERE...Port Wing to Sand Island WI and Sand Island to 
  Bayfield WI.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ150-010000-
/O.EXT.KDLH.SC.Y.0014.000000T0000Z-210401T0000Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
937 AM CDT Wed Mar 31 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Northwest winds 15 to 20 kt and waves 3 to 5 ft. Freezing
  spray also possible.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

PA
430 
WHUS73 KDLH 312046
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
346 PM CDT Wed Mar 31 2021

LSZ146-147-010000-
/O.CON.KDLH.SC.Y.0015.000000T0000Z-210401T0000Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
346 PM CDT Wed Mar 31 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Northwest winds 10 to 15 kt and waves 2 to 4 ft. 
  Freezing spray also possible.

* WHERE...Port Wing to Sand Island WI and Sand Island to 
  Bayfield WI.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ150-010000-
/O.CON.KDLH.SC.Y.0014.000000T0000Z-210401T0000Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
346 PM CDT Wed Mar 31 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Northwest winds 10 to 20 kt and waves 2 to 4 ft. 
  Freezing spray also possible.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

PA
096 
WHUS73 KDLH 312358
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
658 PM CDT Wed Mar 31 2021

LSZ146-147-010100-
/O.EXP.KDLH.SC.Y.0015.000000T0000Z-210401T0000Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
658 PM CDT Wed Mar 31 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

$$

LSZ150-010100-
/O.EXP.KDLH.SC.Y.0014.000000T0000Z-210401T0000Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
658 PM CDT Wed Mar 31 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Mar 30, 6:35 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 30, 6:35 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
635 PM CDT Tue Mar 30 2021

.DISCUSSION...(This evening through Monday)
Issued at 210 PM CDT Tue Mar 30 2021

Winds decreasing with a cold overnight and a cool Wednesday to be
followed by a warming trend into the weekend highlight the
forecast.

Low pressure will continue to propagate northeast across Ontario
into the night, yielding a slowly loosening pressure gradient
across the Northland. Winds appear to have past their peaks
across the area, however, widespread gusts of 30-35kts will
continue into the evening in low level cold air advection and
resultant steep low level lapse rates supporting continued
momentum transfer. Much colder air will advect across northeast
Minnesota and northwest Wisconsin tonight in the wake of the deep
low with overnight lows ranging from the single digits above zero
near the International Border to the teens from the Brainerd Lakes
through northwest Wisconsin. Some lake effect snow showers are
expected across the South Shore with northwest winds tonight into
Wednesday. However, any accumulations will be minimal.

Looking ahead, the 12 UTC global suite favors a building upper
level ridge becoming zonal flow aloft Friday and into the
weekend. This would favor a warm up to above normal temperatures
in the 60s, and maybe the 70s, of course cooler by the lake with
lake breezes.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 635 PM CDT Tue Mar 30 2021

VFR conditions should continue for all terminals for the TAF
period. For INL and HIB, occasional brief snow showers within the
passing clouds are possible throughout this evening into tonight.
These snow showers can reduce visibilities in the vicinity of the
terminals before lifting once it passes. Gusty conditions also
continue into tomorrow at all terminals as the low pressure in
Canada moves eastward.

&&

.MARINE...
Issued at 210 PM CDT Tue Mar 30 2021

A Gale Warning is now in effect for all of the nearshore waters of
western Lake Superior until 10 pm CDT this evening. This includes
the newly added Outer Apostle Islands Beyond 5 NM from Mainland
zone. Southwest gales will continue this afternoon and evening.
The highest waves, occasionally 10 to 13 feet, are expected for
the Outer Apostle Islands. Winds will slowly decrease overnight
and turn northwesterly. The Gale Warning may need to be extended
further into the night for the Outer Apostle Islands, and
transitioned to a Small Craft Advisory elsewhere across the
western Lake Superior nearshore waters. Freezing spray is also
possible tonight for the nearshore waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  15  30  16  39 /  20   0   0   0
INL   8  31  10  46 /  20   0   0   0
BRD  17  33  19  44 /  20   0   0   0
HYR  15  32  13  41 /   0   0   0   0
ASX  18  32  18  39 /  30  30   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Gale Warning until 10 PM CDT this evening for LSZ121-140>148-150.

&&

DISCUSSION...PA
AVIATION...Wolfe/Kossen
MARINE...PA
Hazardous weather outlook, Mar 30, 3:43 PM CDT, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
343 PM CDT Tue Mar 30 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-312045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
343 PM CDT Tue Mar 30 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Near critical fire weather conditions are expected across
northeast Minnesota and northwest Wisconsin today with continued
dry and windy conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

For the month of March we are actively recruiting for CoCoRaHS,
the Community Collaborative Rain, Hail, and Snow network. If you
would like to volunteer to become a regular reporter of rain hail
and snow, please visit https://www.cocorahs.org for more
information.

LSZ121-140>148-150-312045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
343 PM CDT Tue Mar 30 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

A Gale Warning remains in effect for all of the nearshore waters
of western Lake Superior until 10 pm CDT this evening. This
includes the newly added Outer Apostle Islands Beyond 5 NM from
Mainland zone. Southwest gales will continue this afternoon and
evening. The highest waves, occasionally 10 to 13 feet, are
expected for the Outer Apostle Islands. Freezing spray is also
possible tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

PA

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 9:37 AM CDTSmall Craft AdvisoryDLH9 hr

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.